Alert archive / Arizona / Wind Advisories in 2014

Wind Advisory 3, NWS Flagstaff, AZ

February 27, 2014Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Feb 27, 2014, 1:43 PM MST for Apache County, Coconino County, Navajo County, Arizona. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2014, 1:43 PM MST (20:43 UTC)
Expired
Feb 27, 2014, 8:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WWUS75 KFGZ 272043
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
143 PM MST THU FEB 27 2014


AZZ004>007-009>017-039-040-280300-
/O.NEW.KFGZ.WI.Y.0003.140227T2043Z-140228T0300Z/
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...FREDONIA...PAGE...
GRAND CANYON VILLAGE...SUPAI...CHINLE...KAYENTA...WINDOW ROCK...
GANADO...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...SHOW LOW...DILKON
143 PM MST THU FEB 27 2014

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

* TIMING...STRONG WIND GUSTS TO AROUND 50 MPH HAVE BEEN OBSERVED
  AND WILL CONTINUE THROUGH THE EARLY EVENING HOURS.

* LOCATION...STRONG GUSTY WINDS WILL OCCUR FROM THE MOGOLLON RIM
  AND WHITE MOUNTAINS REGION NORTH TO THE UTAH BORDER.

* WINDS...SOUTHWEST WINDS 25 TO 35 MPH WITH GUSTS FROM 40 TO 55 MPH.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING
  DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. ADDITIONAL WEATHER
INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
1 follow-up statement
111 
WWUS75 KFGZ 280253
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
753 PM MST THU FEB 27 2014

AZZ004>007-009>017-039-040-280400-
/O.EXP.KFGZ.WI.Y.0003.000000T0000Z-140228T0300Z/
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
BLACK MESA AREA-NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...FREDONIA...PAGE...
GRAND CANYON VILLAGE...SUPAI...CHINLE...KAYENTA...WINDOW ROCK...
GANADO...WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...
SPRINGERVILLE...FLAGSTAFF...SHOW LOW...DILKON
753 PM MST THU FEB 27 2014

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

STRONG AND GUSTY WINDS ARE COMING TO AN END THIS EVENING...AND THE
WIND ADVISORY IS BEING ALLOWED TO EXPIRE. 

$$

KD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 27, 9:30 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Feb 27, 9:30 AM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST THU FEB 27 2014

.SYNOPSIS...A COOL AND WET WEATHER PATTERN WILL DEVELOP AS THE FIRST
OF TWO PACIFIC LOW PRESSURE SYSTEMS MOVES THROUGH NORTHERN ARIZONA
TODAY. EXPECT LIGHT SHOWER ACTIVITY THROUGH THIS AFTERNOON ACROSS
NORTHERN ARIZONA WITH THE HIGHEST CHANCES FROM THE FLAGSTAFF REGION
NORTHWARD. FRIDAY AND FRIDAY NIGHT...A STRONGER LOW WILL BRING
WIDESPREAD RAIN TO NORTHERN ARIZONA. SNOW LEVELS WILL LIKELY REMAIN
ABOVE 7500 FEET ELEVATION THROUGH SUNRISE SATURDAY. DURING THE DAY ON
SATURDAY TEMPERATURES AND SNOW LEVELS WILL DROP AS COLDER AIR MOVES
INTO ARIZONA. RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH THE
WEEKEND. EXPECT DRIER AND WARMER WEATHER FOR THE FIRST HALF OF NEXT
WEEK.

&&

.DISCUSSION...THE WET WEATHER PATTERN HAS ARRIVED IN NORTHERN
ARIZONA THIS MORNING WITH SURFACE DEW POINTS UP 5 TO 10 DEGREES.
GOES SATELLITE IMAGERY SHOWS THE FIRST PACIFIC LOW IS MOVING THROUGH
CALIFORNIA AND NEVADA THIS MORNING. NATIONAL WEATHER SERVICE DOPPLER
RADAR IS ALREADY PICKING UP SHOWERS MOVING INTO THE KAIBAB PLATEAU
REGION IN GRAND CANYON COUNTRY. SHOWER ACTIVITY TODAY WILL BE LIGHT
HOWEVER THERE IS A THREAT FOR ISOLATED THUNDERSTORM ACTIVITY NORTH
OF THE MOGOLLON RIM THIS AFTERNOON.

THE SECOND STRONGER PACIFIC STORM WILL MOVE INTO ARIZONA ON FRIDAY.
EXPECT WIDESPREAD MODERATE TO HEAVY RAIN. ANY FLOOD RISK IS MINIMAL
DUE TO BOTH DRY SOILS AND THE PEAK RAINFALL WILL BE SPREAD OUT OVER A
LONGER TIME SCALE. THE FORECAST GRIDS HAVE A GOOD HANDLE ON THE
WEATHER IMPACTS WITH THIS NEXT EVENT...NO MORNING UPDATES.

&&

.PREVIOUS DISCUSSION...TODAY...THE FIRST LOW WILL MOVE INTO ARIZONA
PRODUCING SOUTHWESTERLY WIND GUSTS OF 30 TO 45 MPH ALONG AND NORTH
OF THE MOGOLLON RIM...ESPECIALLY DURING THE MID TO LATE AFTERNOON
HOURS. EXPECT LIGHT SHOWERS AND PERHAPS EVEN A FEW LIGHTNING
STRIKES...MAINLY FROM FLAGSTAFF NORTHWARD.

FRIDAY THROUGH SATURDAY MORNING...A STRONGER LOW APPROACH ARIZONA ON
FRIDAY. THE LOW CENTER WILL FILL RAPIDLY AS IT APPROACHES ARIZONA
FROM THE WEST REDUCING THE DYNAMIC LIFT. HOWEVER...A COLD FRONT
AHEAD OF THIS LOW WILL SPREAD A SLOW MOVING SWATH OF DEEP MOISTURE
AND PRECIPITATION FROM WEST TO EAST ACROSS ARIZONA THROUGH THE
PERIOD. STRONG GUSTY SOUTHWEST WINDS FROM 30 TO 45 MPH TO DEVELOP ON
FRIDAY AFTERNOON AHEAD OF THE COLD FRONT. IMPRESSIVE UPSLOPE FLOW
FRIDAY NIGHT AND EARLY SATURDAY WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY PRECIPITATION AMOUNTS OF 2+ INCHES OVER THE FAVORED AREAS OF
THE YAVAPAI CO MTNS AND MOGOLLON RIM. A GENERAL 1 TO 2 INCH RAINFALL
IS EXPECTED ELSEWHERE SOUTH OF THE MOGOLLON RIM...WITH 0.50 TO 0.75
INCHES NORTH OF THE RIM ACROSS NE ARIZONA. SNOW LEVELS SHOULD REMAIN
ELEVATED AT OR ABOVE 7500 FEET FOR MOST AREAS FRIDAY NIGHT INTO
SATURDAY MORNING. SIGNIFICANT SNOW ACCUMULATIONS WILL BE LIMITED TO
THE MOUNTAIN PEAKS ABOVE 8000-8500 FEET. THE OVERALL FLOODING THREAT IS
LOW...THOUGH SOME RISES ALONG AREA CREEKS AND RIVERS CAN CERTAINLY
BE EXPECTED BY SATURDAY.

SATURDAY THROUGH SUNDAY...RAIN AND SNOW SHOWERS WILL DEVELOP IN THE
COLD UNSETTLED AIR BEHIND THE FRONT ON SATURDAY. TEMPERATURES AND
SNOW LEVELS WILL FALL THROUGH THE DAY. BY SATURDAY EVENING THE COLD
FRONT AND HEAVIEST PRECIPITATION AMOUNTS WILL HAVE MOVED EAST INTO
NEW MEXICO AND SNOW LEVELS WILL REACH A LOW POINT OF AROUND 6000
FEET. GENERALLY 1 TO 5 INCHES OF SNOW IS POSSIBLE FROM 6000 TO 8000
FEET THROUGH SUNDAY MORNING...THE LARGER AMOUNTS IN THIS RANGE WILL
OCCUR OVER THE HIGHER ELEVATIONS. STILL SOME UNCERTAINTY IN THESE
SNOWFALL AMOUNTS...IF THE SNOW LEVELS FALL SOONER THAN EXPECTED THEN
THE SNOW AMOUNTS WILL LIKELY INCREASE...STAY TUNED.

MONDAY THROUGH WEDNESDAY...A WARMING AND DRYING TREND THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...A WEATHER SYSTEM WILL CROSS
NORTHERN AZ PRODUCING SCT-NUMEROUS -SHRA AND ISOLATED -TSRA. SCT
MVFR AND ISOLD IFR CONDITIONS ARE POSSIBLE...MAINLY HIGHER ELEVATION
AREAS FROM KPRC-KRQE NORTHWARD. AFT 00Z FRI...IMPROVING CONDITIONS
FROM WEST TO EAST WITH -SHRA EXITING NRN AZ BY 06Z FRI.

SFC WIND SW 15-25KT G30-35KT UNTIL AROUND 02Z FRI. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........BOHLIN/JJ
AVIATION.......MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Feb 27, 4:29 AM MST, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 AM MST THU FEB 27 2014

AZZ004>018-037>040-280900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
429 AM MST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE PASSING NEAR THE ARIZONA/UTAH BORDER WILL
BRING INCREASED WINDS ALONG WITH LIGHT SHOWERS AND PERHAPS A
THUNDERSTORM ALONG AND NORTH OF THE MOGOLLON RIM. WIND GUSTS OF
30-45 MPH ARE POSSIBLE...WITH THE HIGHEST GUSTS NORTH OF THE
MOGOLLON RIM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THROUGH SUNDAY...A STRONGER PACIFIC STORM SYSTEM WILL
IMPACT ARIZONA FROM FRIDAY THROUGH THE COMING WEEKEND BRINGING
WET...WINDY...AND COLDER WEATHER. MODERATE TO LOCALLY HEAVY
PRECIPITATION WILL DEVELOP FROM FRIDAY THROUGH SATURDAY WITH RAIN
AND HIGH ELEVATION SNOW. WHILE WIDESPREAD FLOODING IS NOT
EXPECTED...LOCALIZED MINOR FLOODING OF POORLY DRAINED AREAS IS
POSSIBLE...AS WELL AS RISES ON CREEKS AND RIVERS ALONG AND SOUTH
OF THE MOGOLLON RIM. AT THIS TIME...SNOW LEVELS ARE FORECAST TO
REMAIN ABOVE 7500 FEET THROUGH EARLY SATURDAY MORNING...THEN FALL
TO AROUND 6000 FEET BY SATURDAY AFTERNOON. SNOW ACCUMULATIONS FROM
SATURDAY TO SUNDAY MORNING BETWEEN 6000 TO 8000 FOOT ELEVATION
WILL RANGE FROM 1 TO 5 INCHES...WITH MUCH HEAVIER SNOW AMOUNTS
EXPECTED OVER THE HIGHEST MOUNTAINS PEAKS.

DETAILS REGARDING SNOW LEVELS AND SNOW AMOUNTS ARE STILL SOMEWHAT
UNCERTAIN...PLEASE STAY TUNED FOR THE LATEST UPDATES AT
WWW.WEATHER.GOV/FLAGSTAFF

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Arizona, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.